Some children who are given the prescription painkiller codeine may be at risk of fatal hyperventilation, federal regulators investigating the cases of three children who died and one who experienced severe breathing problems after taking the drug warned on Wednesday.
The U.S. Food and Drug Administration said in a statement that that the children had been prescribed a dose of codeine, typical of those given to children, to relieve discomfort following surgery to remove their tonsils or adenoids to treat their obstructive sleep apnea.
The FDA said that parents and caregivers need to be aware of the warning signs that could indicate that their child is experiencing a codeine overdose.
Symptoms of codeine overdose include unusual sleepiness, difficulty being aroused or awakened, confusion, blueness around the lips or mouth as well as noisy and difficult breathing. If parents notice these symptoms, they should stop giving the child codeine and seek medical attention immediately, the FDA said in a statement.
The agency also said that doctors should only give the lowest effective dose for the shortest time on an as-needed basis when prescribing codeine-containing drugs.
When in the body, the painkiller is converted by the liver into morphine, and some people are at higher risk of experiencing the side effects of codeine because their livers convert codeine into morphine much faster than others' livers do.
These "ultra-rapid metabolizers" are more likely to have dangerous "higher-than-normal levels" of morphine in their blood after taking the pain medication and therefore are at greater risk of experiencing life-threatening breathing problems.
The FDA said that there is evidence that the three children who died after taking codeine were ultra-rapid metabolizers.
It is estimated between 1 percent and 7 percent of people are ultra-rapid metabolizers, though the prevalence may be as high as 28 out of every 100 people in certain ethic groups, according to the FDA.
The FDA is currently conducting a review of adverse event reports and other information to determine if there have been additional cases of unintentional overdose or death in children taking codeine, and to determine whether these adverse events occurred during treatment of other kinds of pain like post-operative pain following other types of surgery or procedures, Dr. Bob Rappaport, director of the Division of Anesthesia, Analgesia and Addiction Products in the FDA's Center for Drug Evaluation and Research said in the news release.
Published by Medicaldaily.com